Alert archive / Nebraska / High Wind Warnings in 2009
High Wind Warning 60, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 19, 2009, 12:11 PM MST for 7 counties in Nebraska. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 19, 2009, 12:11 PM MST (19:11 UTC)
- Expired
- Jan 19, 2009, 5:53 PM MST
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 12:24 PM MST | NON-TSTM WND GST 60 | Dalton, NE | SUST 40 TO 45 MPH |
| Jan 19, 12:25 PM MST | NON-TSTM WND GST 61 | 6 Se Harrisburg, NE | SUST 41 TO 48 MPH |
| Jan 19, 1:00 PM MST | NON-TSTM WND GST 55 | 2 W Gering, NE | |
| Jan 19, 1:02 PM MST | NON-TSTM WND GST 58 | 9 Wsw Bushnell, NE | |
| Jan 19, 1:05 PM MST | NON-TSTM WND GST 51 | Bushnell, NE | |
| Jan 19, 1:05 PM MST | NON-TSTM WND GST 62 | 5 Se Harrisburg, NE | |
| Jan 19, 2:10 PM MST | NON-TSTM WND GST 51 | 6 Wnw Sidney, NE | |
| Jan 19, 3:25 PM MST | NON-TSTM WND GST 61 | 5 Se Harrisburg, NE | GUST TO 57 AT 1605L. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2453 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KCYS 191913 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 1211 PM MST MON JAN 19 2009 ...VERY STRONG WINDS WILL CONTINUE ACROSS PORTIONS OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH LATE THIS AFTERNOON... .GUSTY NORTHWEST WINDS WILL PERSIST TODAY AS VERY STRONG WINDS ALOFT CONTINUE TO MIX DOWN TO THE SURFACE. NEZ001>003-019>021-054-055-200200- /O.UPG.KCYS.WI.Y.0006.000000T0000Z-090119T2300Z/ /O.NEW.KCYS.HW.W.0060.090119T1911Z-090120T0200Z/ SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE... SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD... KIMBALL...SIDNEY 1211 PM MST MON JAN 19 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. NORTHWEST WINDS HAVE INCREASED THROUGHOUT THE MORNING ACROSS THE NEBRASKA PANHANDLE TO 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. WINDS WILL REMAIN STRONG THROUGHOUT THE AFTERNOON AND WILL BEGIN TO DECREASE RAPIDLY EARLY THIS EVENING. ADDITIONALLY...STRONG WINDS ARE PRODUCING BLOWING DUST ACROSS KIMBALL COUNTY AND PORTIONS OF BANNER AND CHEYENNE COUNTIES. VISIBILITIES ESPECIALLY ALONG INTERSTATE 80 WILL BE REDUCED TO 2 MILES OR LESS SO USE EXTRA CAUTION WHEN TRAVELING THROUGH THESE AREAS. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...PLEASE DIAL 5 1 1. $$ WYZ068>070-200200- /O.NEW.KCYS.HW.W.0060.090119T1911Z-090120T0200Z/ GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...TORRINGTON...CHEYENNE...PINE BLUFFS 1211 PM MST MON JAN 19 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. NORTHWEST WINDS HAVE INCREASED THROUGHOUT THE MORNING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TO 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. THE HIGHEST WINDS ARE ALONG INTERSTATE 25 NEAR WYOMING HILL AND WHITAKER. WINDS WILL REMAIN STRONG THROUGHOUT THE AFTERNOON AND WILL BEGIN TO DECREASE RAPIDLY EARLY THIS EVENING. ADDITIONALLY...STRONG WINDS ARE PRODUCING BLOWING DUST ACROSS EASTERN LARAMIE COUNTY. VISIBILITIES ESPECIALLY ALONG INTERSTATE 80 WILL BE REDUCED TO 2 MILES OR LESS SO USE EXTRA CAUTION WHEN TRAVELING THROUGH THESE AREAS. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...PLEASE DIAL 5 1 1. $$ RJM
1 follow-up statement
000 WWUS75 KCYS 200053 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 553 PM MST MON JAN 19 2009 ...STRONG WINDS OVER PARTS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA WILL CONTINUE TO DIMINISH THROUGH THIS EVENING... .THE STRONG NORTHWEST WINDS THAT AFFECTED MUCH OF THE REGION THIS AFTERNOON HAVE DIMINISHED. SURFACE HIGH PRESSURE WILL MOVE INTO THE CENTRAL ROCKIES TONIGHT AND WILL CREATE MUCH LIGHTER WINDS OVER THE REGION BY LATE EVENING. NEZ001>003-019>021-054-055-WYZ068>070-200200- /O.CAN.KCYS.HW.W.0060.000000T0000Z-090120T0200Z/ SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE... SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD... KIMBALL...SIDNEY...TORRINGTON...CHEYENNE...PINE BLUFFS 553 PM MST MON JAN 19 2009 ...HIGH WIND WARNING IS CANCELED... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELED THE HIGH WIND WARNING. NORTHWEST WINDS HAVE DIMINISHED OVER ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE SINCE 5 PM. WIND SPEEDS IN MOST PLACES AT 545 PM WERE SUSTAINED AT 20 TO 25 MPH WITH GUSTS BETWEEN 30 AND 35 MPH. THE WINDS WILL CONTINUE TO DIMINISH AND WILL BE MAINLY BETWEEN 5 AND 15 MPH BY MIDNIGHT. FOR THAT REASON...THE HIGH WIND WARNING HAS BEEN CANCELED. DURING THE AFTERNOON...WIND GUSTS WERE BETWEEN 50 AND 65 MPH. THE STRONGEST GUST WAS SOUTHEAST OF HORSE CREEK WHERE A GUST OF 71 MPH WAS RECORDED AT 1256 PM. THE STRONG WINDS PRODUCED BLOWING DUST OVER THE SOUTHERN PANHANDLE DURING THE AFTERNOON. $$ WEILAND
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 19, 4:53 AM MST, 7 hours 18 minutes earlier.
Area forecast discussion, Jan 19, 4:53 AM MST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
453 AM MST MON JAN 19 2009
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
UPPER HIGH CENTER OVER NORTHERN ID WILL DRIFT SSE...EVENTUALLY
WEAKENING OVER EASTERN UT TUESDAY AFTERNOON/NIGHT. SATELLITE
LOOP SHOWS VERY FEW CLOUDS LEFT EARLY THIS MORNING...AND WILL
KEEP SKIES MOSTLY CLEAR AS UPPER RIDGE TO THE WEST INCHES CLOSER
TO OUR CWA THROUGH TUESDAY NIGHT. STRONG NORTH FLOW ALOFT WILL
PERSIST TODAY AND TONIGHT OVER MUCH OF THE CWA BEFORE IT FINALLY
DECREASES AND BECOMES NNW TUESDAY. ANOTHER WINDY DAY ON TAP EAST
OF THE MOUNTAINS TODAY...WITH THE DAILY WIND ADVISORY IN ORDER
AGAIN FOR THE WESTERN NEBRASKA PANHANDLE. MODELS ARE SHOWING 850
MILLIBAR WINDS MORE LIKE 40-45 KNOTS FOR THAT AREA TODAY DOWN FROM
55-60 KNOTS ON SUNDAY. SO...HOPEFULLY WARNING CRITERIA WILL NOT
QUITE BE REACHED EVEN THOUGH ONE OR TWO SPOTS ARE CURRENTLY STILL
GUSTING NEAR 50 MPH. A WEAK BACKDOOR COLD FRONT IS HINTED AT BY
MODELS OVER EASTERN CWA THIS AFTERNOON WHICH WILL TURN SURFACE WINDS
FROM NW TO NORTH AND CAUSE THEM TO DECREASE SOME. AS UPPER RIDGE
GETS CLOSER TO OUR CWA TUESDAY...MUCH LESS WIND AND WARMER TEMPS
ARE EXPECTED AND SKIES WILL REMAIN MOSTLY CLEAR.
.LONG TERM...WED THROUGH SUNDAY...
AN UPPER RIDGE OVER THE AREA WILL CONTINUE LOSING AMPLITUDE WED INTO
WED NIGHT. ECMWF AND GFS STILL HAVE DIVERGENT SOLUTIONS FROM ABOUT
THU ONWARD. FLOW ALOFT WILL FLATTEN OUT THU THEN VEER TO
NORTHWESTERLY FRI. UPPER FLOW WILL THEN BACK GRADUALLY SATURDAY AND
SUNDAY...BECOMING SOUTHWESTERLY BY SUN AFTERNOON. A SURFACE BASED
DOWNSLOPE GRADIENT WILL CONTINUE WED WITH DRY AND MILD CONDITIONS IN
ADDITION TO AREAS OF BRISK WINDS. A COLD FRONT WILL MOVE THROUGH THE
AREA THU AND WILL USHER IN COOLER CONDITIONS ALONG WITH A CHANCE OF
LIGHT SNOW OVER WESTERN PORTIONS OF THE FORECAST AREA. COLD AIR
ADVECTION WILL CONTINUE FRI WITH A CHANCE OF LIGHT SNOW OVER THE
ENTIRE FORECAST AREA. SAT WILL HAVE TEMPS AT OR SLIGHTLY BELOW
NORMAL WITH SURFACE BASED UPSLOPE FLOW PRODUCING A CONTINUED CHANCE
OF LIGHT SNOW OVER THE AREA. SUN WILL HAVE APPROXIMATELY SEASONAL
TEMPS WITH ENOUGH MOISTURE AND LIFT PRESENT TO WARRANT A CONTINUED
CHANCE OF LIGHT SNOW.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY. STRONG NW
SURFACE WINDS WILL STILL CAUSE SOME TURBULENT AREAS EAST OF THE
MOUNTAINS TODAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 4 PM MONDAY FOR NEZ001-NEZ002-NEZ003-
NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
&&
J(LH,R)Hazardous weather outlook, Jan 19, 5:21 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 521 AM MST MON JAN 19 2009 WYZ059>070-201230- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 521 AM MST MON JAN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-201230- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 521 AM MST MON JAN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 4 PM THIS AFTERNOON. NORTHWEST WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 50 MPH UNTIL LATE AFTERNOON. AFTER THAT TIME...WINDS WILL DECREASE TO 15 TO 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jan 19, 7:07 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
707 AM MST MON JAN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
01/18/2009 M60 MPH LARAMIE WY ASOS
0506 PM NON-TSTM WND GST 5 SSE CHADRON ST PARK 42.61N 102.97W
01/18/2009 M63 MPH DAWES NE DEPT OF HIGHWAYS
0647 PM NON-TSTM WND GST 5 SSE CHADRON ST PARK 42.61N 102.97W
01/18/2009 M60 MPH DAWES NE DEPT OF HIGHWAYS
&&
JLHLocal storm report, Jan 19, 9:57 AM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
957 AM MST MON JAN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM NON-TSTM WND GST 5 SSE CHADRON ST PARK 42.61N 102.97W
01/19/2009 M61 MPH DAWES NE DEPT OF HIGHWAYS
SUST 41 MPH
0926 AM NON-TSTM WND GST 5 SSE CHADRON ST PARK 42.61N 102.97W
01/19/2009 M60 MPH DAWES NE DEPT OF HIGHWAYS
SUST 43 TO 45 MPH
0931 AM NON-TSTM WND GST 3 E WILD HORSE BUTTE 42.26N 102.78W
01/19/2009 M59 MPH BOX BUTTE NE DEPT OF HIGHWAYS
SUST 45 MPH
0904 AM NON-TSTM WND GST DALTON 41.41N 102.97W
01/19/2009 M65 MPH CHEYENNE NE DEPT OF HIGHWAYS
SUST 42 TO 47 MPH
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 4:47 AM MST | Wind Advisory | CYS | Banner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more | 7 hr |
Nearby
High Wind Warnings in Nebraska, 2009High Wind Warnings in Wyoming, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.